The Arthritis Newsletter

Summer 2013

Sun Exposure, Medications and Rheumatoid Arthritis

By Nicole Tsao, MScPharm, Carlo Marra, PharmD, PhD, and CAB member Linda Hirukawa

 

Summary:

 

  • Drugs that treat RA may cause you to be sensitive to the sun and may cause bad sunburns or rashes
  • Non Steroidal Anti-inflammatory Drugs (NSAIDs) make you sun sensitive. Naproxen makes you more sun sensitive than ibuprofen. Celecoxib can cause rashes
  • Methotrexate does not cause sunburn. It irritates areas where you have had sunburns in the past
  • More research is needed on biologic agents to determine their effect on sun sensitivity
  • Some sunscreens are more effective than others. Look for ones with titanium dioxide or zinc oxide
  • Prevention is key. Slop on some sunscreen (SPF ≥ 30), slap on a hat, slip on a long sleeved shirt, seek some shade

 

Summer is now upon us and those with rheumatoid arthritis (RA) should be aware that many of the medications used to treat RA have sun exposure side effects (photosensitivity). There are two types of drug reactions to sun (UVA) exposure: phototoxicity and photoallergic reactions.

 

  • Phototoxicity:
    • Most common
    • Appears as bad sunburn minutes to hours after exposure
    • Higher doses of medication increases risk
    • Unexposed skin is normal

 

  •  Photoallergic:
    • Less common
    • Not related to dose of medication
    • Rash appears day or more after sun exposure
    • Can spread beyond sun-exposed skin

 

It is important to look out for these types of reactions when taking certain medications.

 

Drugs that make you sun sensitive include NSAIDs, sulfa containing drugs and antimalarials. Naproxen appears to have the most photosensitizing potential of all the NSAIDs and is a common cause of sunburn reaction.  Sunburn reaction from ibuprofen seems less common. The use of celecoxib can cause a sun rash reaction.

 

Methotrexate is often listed as causing sun sensitivity. However, methotrexate is not, in fact, a sun sensitizing drug, but rather produces a reaction called radiation recall. Areas where patients have had sunburns in the past may react again after starting methotrexate.

 

Sulfasalazine more commonly causes sunburn reactions, but sun rash has also been reported.
Hydroxychloroquine, an antimalarial, is another well-known cause of drug-induced sun sensitivity.

 

At this point there is little evidence on which of the biologic response-modifying agents cause sun sensitivity, or the resulting reactions that may develop.

 

Prevention is Key:

 

  • avoid direct sun exposure 11 am to 4 pm (UV highest)
  • wear long-sleeved shirt and pants
  • wear a wide-brimmed hat
  • use sunscreen SPF 30 or higher
    • sunscreens with titanium dioxide or zinc oxide are preferred, but some people get skin reactions from them
    • if that is the case, look for sunscreen with combinations of one or more of the following ingredients: Mexoryl SX, Mexoryl XL, avobenzone, Tinosorb S, or Tinosorb M
  • apply sunscreen 15-30 minutes before you are out in the sun
  • apply often  (every 30 minutes) and after swimming or sweating

 

If a sun sensitivity reaction does occur, visit your healthcare professional. They may recommend symptom management including cool compresses, soothing lotions, topical corticosteroids and antihistamines. The safest plan is to limit your sun exposure by wearing a hat and a long sleeved shirt, seeking shade and applying sunscreen.

Share This

Share This

Share this post with your friends!